Drug 100 times stronger than heroin that caused deadly US addiction epidemic 'now killing people in UK'

Carfentanil – used by vets to sedate elephants – and chemical cousin fentanyl – with US street names ‘drop dead’ and ‘serial killer’ – are being blamed for a spate of deaths in the UK

Click to follow
The Independent Online

Two deadly drugs behind an epidemic of fatalities in the US are now spreading onto British streets, the UK’s National Crime Agency (NCA) has warned.

Police believe a spate of deaths in the north of England has been caused by heroin laced with fentanyl, an opioid 100 times stronger than street heroin, and its chemical cousin carfentanil, which is 100 times stronger again and used by vets to tranquilise elephants.

And after raiding a backstreet lab suspected of making the substances, they fear carfentanil and fentanyl – whose US street names include “drop dead” and “serial killer” – may now be in drugs around the whole country, not just in Yorkshire, Humberside and Cleveland where the deaths occurred. 

Public Health England (PHE) has issued a drugs alert, and in a sign of how concerned police and medical authorities are, Tony Saggers, head of drugs threat and intelligence at the NCA, has issued a statement in which he said: “We have taken the unusual step of appealing to people to be vigilant. 

“First, because whilst initial toxicology revealed fentanyl analogues in a small number of these deaths, specific retesting has started to indicate that the influence of fentanyl is greater than first suspected. 

“Second, the NCA’s operation with West Yorkshire Police to locate and disrupt an illicit drugs laboratory during the last 72 hours has indicated that it may be a source for the production of fentanyl and other analogues. In particular, we now believe UK customers beyond the north-east region are likely to have received consignments of these drugs. 

“I am particularly concerned that drug dealers within established heroin markets may have purchased fentanyl, carfentanil, or similar substances from this facility. They may not know how dangerous it is, both to them when they handle it, and to their customers.”

Appealing directly to dealers, Mr Saggers added: “If you have invested in fentanyl to mix with heroin or other drugs, please stop immediately and reduce the risk that more people will die.

“The criminal justice implications of supplying fentanyl mixed into other drugs will inevitably be deemed as aggravating and claiming ignorance of the consequences is no defence.”

America’s heroin epidemic: the election issue no one is talking about

Heroin laced with fentanyl and carfentanil has been responsible for an epidemic of deaths among American drug users

Fentanyl – which can be prescribed for severe pain relief – has also been linked to the death of the pop star Prince, who reportedly took it by accident after swallowing pills from a bottle incorrectly labelled as containing much weaker painkillers.

In the US, some street addicts deliberately use fentanyl and carfentanil for added potency, but many more take them unwittingly because they have been used as a cutting agent in the heroin they buy.

The resulting risks of an accidental overdose can be enormous.

An NCA spokesman said: “Even in the unlikely event that users know their drugs contain fentanyl, the chances of overdosing are high. Only 0.002g, amounting to 1/50th of a typical 0.1g heroin deal, is potentially fatal, and the tiny amounts make it almost impossible to effect a controlled dose. Carfentanil is fatal in doses as small as 0.00002g, which equates to a few grains.”

Until the recent spate of deaths, there had been few fatalities linked to fentanyl or carfentanil in the UK.

Last September US police released this ‘heartbreaking’ footage of a toddler trying to wake her mother, who had reportedly overdosed on fentanyl

But four people died in the Barnsley area of South Yorkshire, on 14 April and two men died the day after in Leeds and Normanton in West Yorkshire. Testing on recovered drugs found traces of fentanyl.

Since these six deaths, there have been similar fatalities recorded by Humberside and Cleveland Police. 

The NCA has now said: “Fentanyl and carfentanil are believed to have caused several recent deaths in the Yorkshire, Humber and Cleveland areas.”

And PHE has now issued a drugs alert to medical and emergency services, public health and drugs services.

Rosanna O’Connor, director of drugs, alcohol and tobacco at PHE, said: “We are urging heroin users to be extra careful about what they are taking. They need to look out for each other and be alert to any signs of an overdose, such as lack of consciousness, shallow or no breathing, ‘snoring’, and blueing of the lips and fingertips. If possible, they should use naloxone if someone overdoses, and immediately call for an ambulance. We strongly advise all dependent drug users to get support from local drug services.”

The joint PHE and NCA statement “strongly advised” areas currently identifying or suspecting spikes in heroin-associated drugs deaths to contact local coroners to establish whether fentanyl is routinely screened for in toxicology results.

“If it is not,” the statement added, “consideration should be given to resubmitting samples for retesting.”

Comments